Alert archive / California / Flash Flood Watches in 2019

Flash Flood Watch 3, NWS Eureka, CA

December 6, 2019Mendocino County, California

NWS Eureka, CA issued this flash flood watch at Dec 6, 2019, 12:10 PM PST for Mendocino County, California. It took effect at Dec 6, 2019, 7:00 PM PST. It was in force for 22 hr.

The area

The counties it named.

The facts

Issued
Dec 6, 2019, 12:10 PM PST (20:10 UTC)
In effect from
Dec 6, 2019, 7:00 PM PST
Expired
Dec 7, 2019, 5:08 PM PST
In force
22 hr
Issued by
NWS Eureka, CA
Flood severity
None

County Mendocino County, CA

The radar

The Eureka (Bunker Hill) radar (KBHX), 139 km from the middle of the area, began a volume at 20:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Oakland, CA (KOAK), launched 12:00Z, 8.2 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Oakland, CA at 12:00Z on 2019-12-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Oakland, CA at 12:00Z on 2019-12-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 187 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
896 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
187 m²/s²
0-3 km storm-relative helicity
243 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

631 
WGUS66 KEKA 062010
FFAEKA

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Eureka CA
1210 PM PST Fri Dec 6 2019

CAZ107-110-113-070615-
/O.NEW.KEKA.FF.A.0003.191207T0300Z-191208T0200Z/
/00000.0.OT.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Northern Trinity-Northwestern Mendocino Interior-
Southeastern Mendocino Interior-
1210 PM PST Fri Dec 6 2019

...FLASH FLOOD WATCH IN EFFECT FROM 7 PM PST THIS EVENING THROUGH
SATURDAY AFTERNOON for the Carr/Delta/Hirz, and Mendocino Complex
burn areas...

The National Weather Service in Eureka has issued a

* Flash Flood Watch for the Carr/Delta/Hirz burn area in northeast
  Trinity County and the Mendocino Complex burn area in far
  eastern Mendocino County.
 
* From 7 PM PST this evening through Saturday afternoon

* A storm system will bring periods of moderate to heavy rainfall
  to much of northwest California this evening through much of the
  day on Saturday. Rainfall rates could approach one half inch per
  hour in the heaviest downpours.

* Rapid rises on small creeks and streams, along with localized
  mud slides or debris flows in the vicinity of the
  Carr/Delta/Hirz and Mendocino Complex burn scar areas are 
  possible with any persistent heavy downpours. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a very dangerous situation.

Due to the potential flooding, this could quickly become a 
dangerous situation. Residents and persons traveling around the 
Carr/Delta/Hirz and Mendocino Complex burn scar areas should 
remain alert and take extreme caution should flooding or debris 
flows develop.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$
4 follow-up statements
964 
WGUS66 KEKA 070541
FFAEKA

Flood Watch
National Weather Service Eureka CA
941 PM PST Fri Dec 6 2019

CAZ107-110-113-071300-
/O.CON.KEKA.FF.A.0003.000000T0000Z-191208T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Northern Trinity-Northwestern Mendocino Interior-
Southeastern Mendocino Interior-
941 PM PST Fri Dec 6 2019

...FLASH FLOOD WATCH IN EFFECT THROUGH SATURDAY AFTERNOON for the
Carr/Delta/Hirz, and Mendocino Complex burn areas...

The Flash Flood Watch continues for

* Flash Flood Watch for the Carr/Delta/Hirz burn area in northeast
  Trinity County and the Mendocino Complex burn area in far
  eastern Mendocino County.
 
* Through Saturday afternoon

* A storm system offshore will bring a potential for locally heavy
  rain to these burn scar areas in Trinity and Mendocino Counties
  on Saturday. Rainfall rates could approach one half inch per 
  hour in the heaviest downpours.

* Rapid rises on small creeks and streams, along with localized
  mud slides or debris flows in the vicinity of the
  Carr/Delta/Hirz and Mendocino Complex burn scar areas are
  possible with any persistent heavy downpours. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a very dangerous situation.

Due to the potential flooding, this could quickly become a
dangerous situation. Residents and persons traveling around the
Carr/Delta/Hirz and Mendocino Complex burn scar areas should
remain alert and take extreme caution should flooding or debris
flows develop.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$
487 
WGUS66 KEKA 071339
FFAEKA

Flood Watch
National Weather Service Eureka CA
539 AM PST Sat Dec 7 2019

CAZ107-110-113-072145-
/O.CON.KEKA.FF.A.0003.000000T0000Z-191208T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Northern Trinity-Northwestern Mendocino Interior-
Southeastern Mendocino Interior-
539 AM PST Sat Dec 7 2019

...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH THIS AFTERNOON...

The Flash Flood Watch continues for

* A portion of northwest California, including the following 
  areas, Northern Trinity, Northwestern Mendocino Interior, and 
  Southeastern Mendocino Interior. 

* Through this afternoon

* A storm system offshore will bring a potential for locally 
  heavy rain to these burn scar areas in Trinity and Mendocino 
  Counties on Saturday. Rainfall rates could approach one half 
  inch per hour in the heaviest downpours. 

* Rapid rises on small creeks and streams, along with localized 
  mud slides or debris flows in the vicinity of the 
  Carr/Delta/Hirz and Mendocino Complex burn scar areas are 
  possible with any persistent heavy downpours. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a very dangerous situation.

Due to the potential flooding, this could quickly become a
dangerous situation. Residents and persons traveling around the
Carr/Delta/Hirz and Mendocino Complex burn scar areas should
remain alert and take extreme caution should flooding or debris
flows develop.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$
769 
WGUS66 KEKA 072027
FFAEKA

Flood Watch
National Weather Service Eureka CA
1227 PM PST Sat Dec 7 2019

CAZ107-110-113-080200-
/O.CON.KEKA.FF.A.0003.000000T0000Z-191208T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Northern Trinity-Northwestern Mendocino Interior-
Southeastern Mendocino Interior-
1227 PM PST Sat Dec 7 2019

...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 6 PM PST THIS
EVENING...

The Flash Flood Watch continues for

* A portion of northwest California, including the following 
  areas, Northern Trinity, Northwestern Mendocino Interior, and 
  Southeastern Mendocino Interior. 

* Until 6 PM PST this evening

* A storm system offshore will yield locally heavy rain across
  burn scar areas in Trinity and Mendocino Counties. Rainfall 
  rates could approach one half inch per hour in the heaviest 
  downpours. 

* Rapid rises on small creeks and streams, along with localized 
  mud slides or debris flows in the vicinity of the 
  Carr/Delta/Hirz and Mendocino Complex burn scar areas are 
  possible with any persistent heavy downpours. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a very dangerous situation.

Due to the potential flooding, this could quickly become a
dangerous situation. Residents and persons traveling around the
Carr/Delta/Hirz and Mendocino Complex burn scar areas should
remain alert and take extreme caution should flooding or debris
flows develop.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$
251 
WGUS66 KEKA 080108
FFAEKA

Flood Watch
National Weather Service Eureka CA
508 PM PST Sat Dec 7 2019

CAZ107-110-113-080215-
/O.CAN.KEKA.FF.A.0003.000000T0000Z-191208T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Northern Trinity-Northwestern Mendocino Interior-
Southeastern Mendocino Interior-
508 PM PST Sat Dec 7 2019

...FLASH FLOOD WATCH IS CANCELLED...

The Flash Flood Watch for possible debris flows in the vicinity 
of the Carr/Delta/Hirz and Mendocino Complex burn scars has been 
cancelled.

$$

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before this flash flood watch went out at Dec 6, 5:21 AM PST, 6 hours 49 minutes earlier.

Area forecast discussion, Dec 6, 5:21 AM PST, 6 hours 49 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
521 AM PST Fri Dec 6 2019

.SYNOPSIS...An approaching front will bring periods of rain and
gusty winds to northwest California today. Numerous showers, some
with heavy downpours, will persist through Saturday evening.
High pressure will begin to bring drier weather by late Sunday,
and will persist through the beginning of the upcoming week.

&&

.DISCUSSION...The much advertised rain is on the way for northwest
California today, though amounts are looking lighter than earlier
expected. A band of rain is quickly advancing toward the coast
ahead of a weakening cold front, and will continue to push
eastward across coastal areas later this morning, reaching
eastern Trinity and Mendocino county by this afternoon. The
heaviest rain will still focus on areas south of Cape Mendocino,
especially across the southwest- facing mountain ridges, with
locally up to 2 inches by midnight. Coastal and valley areas
across the northern half of our area will end up with only a
quarter to a half inch of rain through this evening. Lowest
amounts will be found around Humboldt Bay, with downsloping south-
southeast flow maximized there. While high temps today will not
be quite as warm as Thursday due to the rain and thickening
clouds, it will still be mild, especially this morning as we are
already running 5 to 10 degrees milder than yesterday at this
time. In fact, it's already near the forecast high around Humboldt
Bay, with temps near 60 at this early hour. Meanwhile, a Wind
Advisory continues for the coastal ridgetops of Humboldt and Del
Norte county until 10 AM. Local gusts over some of the most
exposed locations have been in the 40 to 50 mph range overnight,
but most population centers are either lower in elevation or less
exposed than those sites, and are seeing lighter winds. Today will
be a noticeably breezier day than Thursday for the entire
forecast area, but winds outside of the mountainous terrain will
mostly be in the 15 to 25 mph range at most.

In the wake of the primary band of rain tonight, showers are
still expected to continue through Saturday, and linger into
Saturday night, as weakening low pressure circulates toward our
coast. The last several model runs have weakened this low pressure
area more quickly, and that trend has brought forecast rain
amounts down for Saturday. Most of northwest California will still
see over an inch of rain from late tonight through Sunday
morning, with an additional 2 to 4 inches across southwest-facing
high terrain. Breezy southerly winds will continue on Saturday as
well, but they do not look as gusty as previously thought, given
the weaker storm system. We still have a slight chance for thunder
on Saturday, mainly along the coast, but thinking that will
amount to an isolated rumble or two at most. The main impacts with
this system will be to travel-related, with poor visibility and
slick roads during any periods of heavier rain, along with rock
fall and slides in the steep mountainous terrain. Snow levels
continue to look like they will be above the highway passes,
including Scott Mountain Summit, though would not rule out a few
inches there as the upper-trough passes by Saturday night.

Showers should taper off quickly on Sunday with a mostly dry day
for coastal areas, and even some afternoon sunshine as the the
upper trough tracks east of our region. Dry conditions are now
expected to prevail Monday and possibly most of Tuesday as well, as
upper level ridging builds overhead. A weak front is expected to
pass by around Tuesday night or Wednesday with light rainfall
amounts and little in the way of impacts. The late week period is
less certain, with some potential for light rain especially toward
the Oregon border. However, with a ridge of high pressure
remaining across California, we do not see any significant storm
systems on the horizon. /AAD

&&

.AVIATION...Southerly winds are expected to continue today across
the region as a storm system approaches Northwestern California
from the west. Rain may reach Mendocino county by this morning,
temporarily dropping ceilings and visibilities to MVFR until
daybreak helps to thin conditions out a bit. Ceilings and
visibilities in Mendocino, southern Humboldt and Trinity are then
expected to deteriorate again in the afternoon as a front pushes
onshore. Along the north coast, downsloping south easterlies
should inhibit rain formation until this evening, with ceilings
expected to drop to MVFR by late this afternoon. Light rain should
accompany the dropping ceilings as well, negatively impacting
visibilities within heavier showers. /TDJ

&&

.MARINE...The marine forecast remains relatively unchanged,
with Gale Force winds expected to continue across the outer waters
until tonight as a front approaches the coast from the west. Gale
force gusts may also be present in limited regions of the southern
inners, however areal coverage of gales looks insufficient to
warrant a warning at this time, with the strongest winds focused to
the north of Shelter Cove and near Pt. Arena. Current model guidance
is showing southerlies quickly weakening tomorrow morning as the
front moves onshore, with winds then clocking from south to west
through the day Saturday. Winds stay relatively light after
Saturday, becoming northerly for Sunday before shifting back to
southerly through at least the first half of next week.

Chaotic, short- period southerly seas will persist after the
southerly winds weaken, with a WSW mid- period swell filling in on
Saturday as well. Thus advisory level seas will most likely remain
present through at least tomorrow afternoon across the outers and
southern inners. Short period seas filter out by late this weekend
and remain low through the foreseeable future. Otherwise, a series of
5 to 8 foot mid- period NW swells are expected to move through the
waters early next week. /TDJ

&&

.EKA WATCHES/WARNINGS/ADVISORIES...
CA...Wind Advisory until noon PST today for CAZ102-104>106.

NORTHWEST CALIFORNIA COASTAL WATERS...Small Craft Advisory until
     9 PM PST this evening for PZZ450.

     Gale Warning until 9 PM PST this evening for PZZ470-475.

     Small Craft Advisory until 9 AM PST Saturday for PZZ455.

&&

Visit us at https://www.weather.gov/eureka

Follow us on Facebook and Twitter at:
https://www.facebook.com/NWSEureka
https://www.twitter.com/NWSEureka

For forecast zone information
see the forecast zone map online:
https://www.weather.gov/images/eka/zonemap.png
Hazardous weather outlook, Dec 6, 5:31 AM PST, 6 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Eureka CA
531 AM PST Fri Dec 6 2019

CAZ102-104>106-071345-
Del Norte Interior-Southwestern Humboldt-Northern Humboldt Interior-
Southern Humboldt Interior-
531 AM PST Fri Dec 6 2019

...WIND ADVISORY IN EFFECT UNTIL NOON PST TODAY...

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

A Wind Advisory is in effect above 1500 feet elevation until Noon.

Gusty southerly winds up to 40 to 50 mph across exposed ridges
will precede a front today. Rain will push in and will be locally
heavy in the mountains this evening.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Showers with heavy downpours will persist Saturday, with several
inches of total rainfall possible across southwest-facing mountainous
terrain. Rock fall and slides will be possible on roads near steep
terrain.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

For further details please refer to NOAA Weather Radio or
weather.gov/eureka.

CAZ101-103-107>113-071345-
Coastal Del Norte-Northern Humboldt Coast-Northern Trinity-
Southern Trinity-Mendocino Coast-Northwestern Mendocino Interior-
Northeastern Mendocino Interior-Southwestern Mendocino Interior-
Southeastern Mendocino Interior-
531 AM PST Fri Dec 6 2019

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

A front will bring rain today and tonight, which will be locally
heavy across portions of Mendocino County and other areas in
mountainous terrain.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Showers with occasionally gusty winds will continue through Saturday,
especially across southwest-facing mountainous terrain.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

For further details please refer to NOAA Weather Radio or
weather.gov/eureka.

Nearby

Flash Flood Watches in California, 2019Every flash flood watch in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.